Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 31, NWS Pittsburgh, PA

July 16, 2005Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 16, 2005, 6:57 PM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2005, 6:57 PM EDT (22:57 UTC)
Expired
Jul 16, 2005, 10:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:00 PM EDTFLASH FLOODGreenville, PAROUTE 58 AND METHODIST RD FLOODED
Jul 16, 9:07 PM EDTFLASH FLOOD4 E Greenville, PABAKER ROAD FLOODED AND CAR STRANDED IN FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1596 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 162301
FFWPBZ
PAC085-121-170200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 1000 PM EDT

* AT 651 PM EDT...EXTREMELY HEAVY RAIN CONTINUED ACROSS MERCER AND 
NORTHWEST VENANGO COUNTIES. ONE TO 2 INCHES OF RAIN HAS ALREADY 
OCCURRED AND MORE HEAVY RAIN IS ON THE WAY WITH AN ADDITIONAL INCH 
POSSIBLE. BE ALERT FOR VERY RAPID RISES IN STREAMS AND CREEKS AND 
FOR WATER TO RAPIDLY COLLECT IN LOW LYING AREAS. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4139 8050 4129 8050 4139 7969 4157 7953
      4161 7977 4147 8001 4148 8046

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:35 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 2:35 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT SAT JUL 16 2005

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
BOTH NAM AND GFS MODEL RUNS SHOW VERY HUMID POST-TROPICAL SYSTEM
CONDITIONS REMAINING ACROSS THE UPPER OHIO VALLEY INTO MONDAY NIGHT.
RECENT SATELLITE DATA SHOWS STILL SOME UPPER LEVEL ENERGY FROM THE
REMAINS OF TROPICAL SYSTEM DENNIS MOVING ACROSS THE UPPER OHIO
VALLEY THIS EVENING...WHICH IS HELPING TO ENHANCE THE CURRENT
THUNDERSTORM DEVELOPMENT. SO EXPECT THE WEATHER TO REMAIN HUMID WITH
SCATTERED THUNDERSTORMS MAINLY LATE DAY HAVING HEAVY RAIN THROUGH
MONDAY. LOCATIONS GETTING MORE THAN 2.5 INCHES OF RAIN IN LESS THAN
3 HOURS CAN DEVELOP FLOODING. THESE LOCATIONS CAN ALSO GET LOW
VISIBILITY IN FOG IN THE EARLY MORNING.

FOR TEMPERATURES...NOT MUCH CHANGE EXPECTED WHICH IS SUPPORTED BY
LATEST GFS AND NAM MOS VALUES.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...
BOTH THE NAM AND GFS MODEL RUNS SHOW A COOL FRONTAL PASSAGE TUESDAY
WITH DRIER AIR BEHIND IT. THE PREFRONTAL THUNDERSTORMS TUESDAY COULD
BE STRONG DUE TO INSTABILITY FROM THE CURRENT HIGH DEWPOINTS...AND
THE ADDED ENERGY AND FAVORABLE SHEAR ASSOCIATED WITH STRENGTHENED
UPPER FLOW ATTENDING THE COLD FRONTAL SYSTEM.

THE GFS MODEL SHOWS THE NEXT FRONTAL SYSTEM TO GIVE A CHANCE OF
THUNDERSTORMS WILL MOVE THROUGH LATE THURSDAY AND FRIDAY.

REGARDING TEMPERATURES...GFS MOS AND HPC GENERATED VALUES OKAY.

&&

.AVIATION...
BASED ON VERY HUMID CONDITIONS CURRENT RADAR DATA TRENDS...HAVE
CUMULUS BASES BKN035 WITH CONDITIONS LOWERING INTO IFR (2SM
OVC020CB) IN +TSRA. AGAIN EXPECT VIS TO LOWER 08Z-12Z TO 3-5SM BR
HZ...ALTHOUGH LOCATIONS GETTING HEAVY RAIN THIS EVENING CAN LOWER
INTO IFR RANGE. SUNDAYS WEATHER EVOLUTION SHOULD BE A REPEAT OF
TODAYS SCENARIO.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 16, 4:36 AM EDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 AM EDT SAT JUL 16 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-170835-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
436 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, Jul 16, 3:31 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT SAT JUL 16 2005

PAZ023-162030-
INDIANA PA-
331 PM EDT SAT JUL 16 2005

...THUNDERSTORM UPDATE...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
INDIANA...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF CHERRY
TREE....MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM CAN HAVE VERY
HEAVY RAIN...STRONG WIND GUSTS AND HAIL.  LOCATIONS GETTING MORE
THAN 2.5 INCHES OF RAIN LATE THIS AFTERNOON AND EVENING CAN DEVELOP
FLOODING.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHERRY TREE...CLYMER...GLEN CAMPBELL AND YELLOW CREEK STATE PARK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
Special weather statement, Jul 16, 5:03 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT SAT JUL 16 2005

PAZ008-162200-
VENANGO PA-
503 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING SLOWLY ACROSS VENANGO
COUNTY...PENNSYLVANIA THIS AFTERNOON. THE STRONGEST STORMS AND THE
ONES WITH THE HEAVIEST RAIN WERE JUST SOUTHWEST OF SENECA...JUST
WEST OF TOONERVILLE...AND NEAR BLACKS. THE STORMS WERE MOVING
NORTHEAST ABOUT 15 MPH.

BESIDE THE VERY HEAVY RAIN OF POSSIBLY AN INCH OR MORE...LOOK FOR
FREQUENT DANGEROUS LIGHTNING...WINDS GUSTING TO NEAR 30 MPH...AND
POSSIBLY SMALL HAIL.
Special weather statement, Jul 16, 5:18 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT SAT JUL 16 2005

PAZ016-162215-
JEFFERSON PA-
518 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

THUNDERSTORMS WERE DUMPING VERY HEAVY RAIN OVER PARTS OF JEFFERSON
COUNTY...PENNSYLVANIA LATE THIS AFTERNOON. THE STRONGEST STORMS AND
THE ONES WITH THE HEAVIEST RAIN WERE OVER GREEN BRIAR...NEAR
CORSICA...SOUTHWEST OF RICHARDSVILLE...AND FROM GREEN VALLEY TO
BELLS MILLS. THE STORMS WERE MOVING TO THE NORTHEAST ABOUT 15 MPH.

MOTORISTS ALONG INTERSTATE 80 WEST OF BROOKVILLE NEED TO BE ALERT
FOR EXTREMELY LOW VISIBILITY AND PONDING OF WATER ON THE ROADS.

IN ADDITION TO THE VERY HEAVY RAIN...THESE STORMS WILL PRODUCE
FREQUENT DANGEROUS LIGHTNING...GUSTY WINDS TO NEAR 30 MPH AND
POSSIBLY SMALL HAIL.
Special weather statement, Jul 16, 5:28 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT SAT JUL 16 2005

PAZ007-162230-
MERCER PA-
528 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

A SCATTERED LINE OF THUNDERSTORMS WAS FORMING IN MERCER
COUNTY...PENNSYLVANIA FROM NORTH OF HERMITAGE EAST TO NEAR PARDOE.
THE STORMS COULD PRODUCE A QUICK INCH OF RAIN OVER LOCALIZED AREAS
AS THEY SLIDE SLOWLY NORTH AT ABOUT 15 MPH. ALSO...BE ALERT FOR
DANGEROUS LIGHTNING AND BRIEF GUSTY WINDS TO NEAR 25 MPH.
Special weather statement, Jul 16, 6:13 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT SAT JUL 16 2005

PAZ007-162315-
MERCER PA-
613 PM EDT SAT JUL 16 2005

...THUNDERSTORMS...

THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS LIGHTNING CONTINUE TO
PUSH ACROSS MERCER COUNTY...PENNSYLVANIA. THE MOST ACTIVE STORMS
WITH THE HEAVIEST RAIN AND MOST FREQUENT LIGHTNING WERE OVER COOL
SPRING...NEAR CARLTON...AND NORTH OF SHAKLEYVILLE.

BE ALERT FOR VERY HEAVY DOWNPOURS OF POSSIBLY AN INCH OR MORE.
ALSO...THERE WILL BE FREQUENT DANGEROUS LIGHTNING. CLOUD TO GROUND
LIGHTNING STRIKES ARE AS HIGH AS 130 FLASHES IN THE LAST 15 MINUTES.
SEEK SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD. A CAR IS A
RELATIVELY SAFE PLACE TO STAY. DO NOT STAND UNDER
TREES.
Local storm report, Jul 16, 6:45 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 PM EDT SAT JUL 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     SUGARCREEK              41.44N 79.81W
07/16/2005                   VENANGO            PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

KANE

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:53 PM EDTSevere Thunderstorm WarningPBZVenango67 min

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.